Hail, Vance
- When
- May 10, 4:28 PM EST
- Where
- Vance County, Townsville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.500, -78.433
9 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 1:35 PM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 10 2003 RIDGE TO OUR WEST HAS FLATTENED OUT TODAY SO OHIO VALLEY AND CENTRAL APPALACHIAN CONVECTION OF LAST NIGHT AND TODAY HAS MOVED GENERALLY EAST AND REMAINED NORTH OF CENTRAL NORTH CAROLINA. HOWEVER DESTABILIZATION WILL FIRE CONVECTION OVER NORTHERN HALF THIS EVENING WITH SOME POSSIBLY BECOMING SEVERE. COLD FRONT EXPECTED TO CROSS AREA LATE SUNDAY. MODELS DIVERGE A BIT ON TIMING BUT LOOKING AT HOW FAR THE FRONT HAS TO MOVE TO REACH AREA...AGREE WITH LATE AFTERNOON OR EVENING PASSAGE. SPC IS CONCERNED ABOUT POSSIBLE SEVERE DURING AFTERNOON AHEAD OF FRONT. CONDITIONS WILL BE QUITE WARM AND JUICY BUT WIND FIELDS BECOME PREDOMINATELY WESTERLY. WILL GO WITH CHANCE FOR AFTERNOON THUNDERSTORMS FOR SUNDAY WITH SOME BEING POTENTIALLY SEVERE. AGREE WITH SPC CONCERN. ALTHOUGH DYNAMICS WILL BE WEAKENING SYSTEM CERTAINLY HAS HAD A TROUBLING HISTORY. AFTER FRONTAL PASSAGE...COOL AND DRY NORTHWEST FLOW RETURNS AND CONTINUES THROUGH MIDWEEK. SOLUTIONS FOR WEEKS END ARE QUITE DIVERGENT. WILL FAVOR CLIMATOLOGY FOR END OF WEEK. .RAH...NONE. SWH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL...OVER THE NORTHERN TIER OF CENTRAL NORTH CAROLINA TODAY INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA SUNDAY AFTERNOON. THIS FRONT MAY BE ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT INTERESTED PARTIES SHOULD BE AWARE THAT THIS EXPECTATION MAY CHANGE LATER TODAY OR EARLY TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ISOLATED SEVERE STORMS MAY MOVE SOUTHEAST OUT OF VIRGINIA INTO NORTHEAST NORTH CAROLINA EAST OF THE TRIANGLE IN THE MID TO LATE MORNING. A FEW SEVERE STORMS MAY ALSO MIGRATE ACROSS THE VIRGINIA STATE LINE INTO OTHER NORTHERN COUNTIES LATER TODAY INTO EARLY TONIGHT.
NCZ007>011-021>028-038>043-073>078-083>086-088-089-102359- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1145 AM EDT SAT MAY 10 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT. HAZARDOUS WEATHER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE FAR NORTHERN SECTIONS OF THE PIEDMONT AND COASTAL PLAIN FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT WILL BE FROM ISOLATED DAMAGING WIND GUSTS OR LARGE HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED FOR AREAS NORTH OF THE TRIANGLE AREA LATER TODAY. SYNOPSIS...TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER 90S THIS AFTERNOON. THE AIR MASS WILL BECOME QUITE UNSTABLE WITH DEW POINTS EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S. A STATIONARY BOUNDARY OVER THE NORTHEAST PIEDMONT IS EXPECTED TO BECOME A WARM FRONT AND MOVE INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS BOUNDARY MAY FOCUS THUNDERSTORM DEVELOPMENT AFTER 200 PM. IF SCATTERED THUNDERSTORMS DEVELOP... THEY ARE EXPECTED TO MOVE EAST SOUTHEAST ACROSS THE FAR NORTHERN PIEDMONT AND COASTAL PLAIN. THE AREAS MOST LIKELY TO BE AFFECTED ARE THOSE NORTH OF THE GREENSBORO... RALEIGH AND ROCKY MOUNT AREAS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS FROM THE NATIONAL WEATHER SERVICE. PWB
NCZ007>011-110220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 427 PM EDT SAT MAY 10 2003 ...STRONG TO SEVERE THUNDERSTORMS NEAR THE VIRGINIA BORDER... THUNDERSTORMS ARE DEVELOPING IN SOUTHERN VIRGINIA...AND ARE MOVING TO THE EAST-SOUTHEAST. THE STORMS ARE EXPECTED TO REACH THE VIRGINIA BORDER COUNTIES OF CENTRAL NORTH CAROLINA...FROM PERSON COUNTY TO HALIFAX COUNTY...BETWEEN 500 PM AND 600 PM. THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND DEADLY LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OAK HILL...STOVALL...MIDDLEBURG...AND WARRENTON. PEOPLE OUTSIDE SHOULD PREPARE TO SEEK SHELTER...AND BOATERS ON KERR LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees were blown over, and one fell onto a house.
Trees were blown down at highway 56 and 43.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355219, 5355220, 5355293, 5355292, 5355297, 5355294, 5355296, 5355298, 5355295, 5355301, 5355299, 5355300.